North Dakota, 2022

High Wind in North Dakota, April 6 to 7, 2022

April 6 to 7, 2022 · NWS BIS · 9 events in 9 counties and zones

Deep low pressure moved slowly through the Upper Midwest, keeping a tight pressure gradient over the Northern Plains. This produced strong winds for two days over the James River Valley into portions of south central North Dakota.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure moved slowly through the Upper Midwest, keeping a tight pressure gradient over the Northern Plains. This produced strong winds for two days over the James River Valley into portions of south central North Dakota. The strongest wind gust was 68 mph near Medina in Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 6, 9:15 AM CST, 45 minutes earlier.

Area forecast discussion, Apr 6, 9:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1015 AM CDT Wed Apr 6 2022

.UPDATE...
Issued at 1015 AM CDT Wed Apr 6 2022

Upgraded the Wind Advisory to a High Wind Warning for Burleigh,
Emmons, and Sioux counties. These areas are a little more
borderline in regards to high wind potential, but suspect they are
more likely than not to reach criteria today and again Thursday.

UPDATE Issued at 852 AM CDT Wed Apr 6 2022

Skies continue to clear over central through north central North
Dakota, so adjusted sky cover a bit more over the next few hours.
Otherwise, the forecast remains on track.

UPDATE Issued at 616 AM CDT Wed Apr 6 2022

Adjusted sky cover in the north to reflect the faster clearing
skies. Forecast remains on track.

&&

.SHORT TERM...(Today through Thursday) Issued at 340 AM CDT Wed
Apr 6 2022

High winds and precipitation continue to be the main theme
through Thursday. Daytime high temperatures stay in the 40s today
and Thursday.

Wrap around precipitation continues in southern North Dakota as
the main surface low continues to move east through Minnesota. An
inverted trough on the surface and aloft will continue moving
south through eastern Montana and south western North Dakota this
morning aiding in a band of precipitation, mainly snow, across
the southwest. PoPs were adjusted to match the speed of the NBM
and Hi-RES models with precipitation leaving the area late this
morning. Snow will transition back to rain by mid day in the far
west. The rain in the east will move off into Minnesota leaving a
dry gap between the Montana border and Minnesota by this
afternoon. Precipitation then makes one last push west into the
far eastern counties late this evening through the overnight, as
chances for rain and snow continue for the far west. These areas
will transition to snow overnight before fully moving east
Thursday afternoon. Precipitation chances will end as higher
pressure and a ridge aloft builds into the west Thursday
afternoon.

The pressure gradient in the east stays tight through Thursday,
so a High Wind Warning goes into effect this morning for portions
of the east and southeast of the CWA through Thursday. A Wind
Advisory is in effect for the same time in portions of the west
and central portions of the CWA. The High Wind Warning may need
to be extend to the west this afternoon with wind gust forecasted
in the south central to gust around 55 mph.

Snow accumulations are still minimal, with the far southwest
possibly seeing up to 2 inches along with the far east and Turtle
Mountains. Patchy areas of blowing snow are possible in the
eastern areas with winds gusting up to 60 mph from the north in
the James River valley this afternoon through Thursday.

.LONG TERM...(Thursday night through Tuesday) Issued at 340 AM
CDT Wed Apr 6 2022

The long term is mostly dry until early next week where another
clipper system could move through. Winds will relax through the
overnight Thursday, the far southeast portions of the CWA could
still be breezy Friday.

Thursday night the aforementioned ridge continues to move in from
the west, turning flow aloft north until Saturday morning when the
ridge axis passes over us and flow turns west. With the western
flow on Saturday temperatures rise back into the mid 50s across
the area. Saturday breezy winds return with the incoming trough
and surface pressure rises.

The next chance of rain will be early Sunday morning across the
east through Monday afternoon. Temperatures cool slightly Sunday
through Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 616 AM CDT Wed Apr 6 2022

Conditions will improve through the day as skies break up some,
KJMS, KXWA, and KDIK may remain MVFR. Winds will remain strong
with gusts up to 50 kts from the north through tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT /6 PM MDT/ Thursday for NDZ003>005-
011>013-019>022-033-034-040>044.

High Wind Warning until 7 PM CDT /6 PM MDT/ Thursday for NDZ023-
025-035>037-045>048-050-051.

&&

UPDATE...Telken
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Apr 6, 9:09 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1009 AM CDT Wed Apr 6 2022

NDZ023-025-035>037-045>048-050-051-071515-
Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1009 AM CDT Wed Apr 6 2022 /909 AM MDT Wed Apr 6 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today through tonight. Periods
of falling snow combined with strong winds may impact visibility
at times tonight in the James River Valley. See weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect through Thursday. Periods of
falling snow combined with strong winds may impact visibility at
times on Thursday in the James River Valley. See weather.gov/bis
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>022-033-034-040>044-071515-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
1009 AM CDT Wed Apr 6 2022 /909 AM MDT Wed Apr 6 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today and tonight. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect through Thursday. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-031-032-071515-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
1009 AM CDT Wed Apr 6 2022 /909 AM MDT Wed Apr 6 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Burleigh

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Burleigh forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Sterling NDDOT site reported wind gusts to 58 mph.

High Wind, Stutsman

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Stutsman forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Medina NDDOT site reported wind gusts to 68 mph.

High Wind, La Moure

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Verona NDDOT site reported wind gusts to 60 mph.

High Wind, McIntosh

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
McIntosh forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wishek NDDOT site reported wind gusts to 61 mph.

High Wind, Dickey

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Dickey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Oakes AWOS site reported wind gusts to 58 mph.

High Wind, Wells

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Wells County had estimated wind gusts to 60 mph.

High Wind, Foster

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Foster forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Foster County had estimated wind gusts to 60 mph.

High Wind, Kidder

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Kidder forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County had estimated wind gusts to 60 mph.

High Wind, Emmons

When
April 6, 10:00 AM CST to April 7, 6:00 PM CST
Where
Emmons forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015481, 1015482, 1015483, 1015484, 1015485, 1015486, 1015487, 1015488, 1015489.